Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 18, 2017, 5:07 PM EDT for Beaver County, Butler County, Lawrence County, Pennsylvania; Columbiana County, Ohio. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 5:07 PM EDT (21:07 UTC)
- Expired
- May 18, 2017, 5:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbiana County, OH, Beaver County, PA, Butler County, PA, Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:25 PM EDT | HAIL 1 | 2 Ssw S.N.P.J., PA | DECK COVERED IN 1 INCH HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587
WUUS51 KPBZ 182107
SVRPBZ
OHC029-PAC007-019-073-182145-
/O.NEW.KPBZ.SV.W.0059.170518T2107Z-170518T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
507 PM EDT THU MAY 18 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Columbiana County in east central Ohio...
Northern Beaver County in western Pennsylvania...
Lawrence County in western Pennsylvania...
Western Butler County in west central Pennsylvania...
* Until 545 PM EDT.
* At 506 PM EDT, a severe thunderstorm was located near New
Waterford, or near Columbiana, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
New Castle... Columbiana...
East Palestine... Ellwood City...
Lisbon... Oakwood...
New Castle Northwest... New Waterford...
Big Beaver... New Beaver...
Ellport... Bessemer...
This includes Pennsylvania Turnpike between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4109 8028 4085 8012 4069 8073 4084 8081
4090 8068 4090 8052 4098 8052
TIME...MOT...LOC 2106Z 243DEG 36KT 4080 8067
HAIL...1.00IN
WIND...60MPH
$$
072 follow-up statements
458
WWUS51 KPBZ 182128
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
528 PM EDT THU MAY 18 2017
OHC029-182138-
/O.CAN.KPBZ.SV.W.0059.000000T0000Z-170518T2145Z/
Columbiana OH-
528 PM EDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLUMBIANA COUNTY
IS CANCELLED...
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4109 8028 4085 8012 4076 8045 4090 8052
4098 8052
TIME...MOT...LOC 2128Z 243DEG 36KT 4090 8041
$$
PAC007-019-073-182145-
/O.CON.KPBZ.SV.W.0059.000000T0000Z-170518T2145Z/
Beaver PA-Lawrence PA-Butler PA-
528 PM EDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHERN BEAVER...LAWRENCE AND WESTERN BUTLER COUNTIES...
At 528 PM EDT, a severe thunderstorm was located near Ellwood City,
or 7 miles southwest of New Castle, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
New Castle... Ellwood City...
Oakwood... New Castle Northwest...
Big Beaver... New Beaver...
Ellport... Bessemer...
Koppel... Wampum...
South New Castle... New Galilee...
This includes Pennsylvania Turnpike between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4109 8028 4085 8012 4076 8045 4090 8052
4098 8052
TIME...MOT...LOC 2128Z 243DEG 36KT 4090 8041
HAIL...1.00IN
WIND...60MPH
$$
07317
WWUS51 KPBZ 182145
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
545 PM EDT THU MAY 18 2017
PAC007-019-073-182155-
/O.EXP.KPBZ.SV.W.0059.000000T0000Z-170518T2145Z/
Beaver PA-Lawrence PA-Butler PA-
545 PM EDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BEAVER...LAWRENCE AND
WESTERN BUTLER COUNTIES HAS EXPIRED...
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning has been allowed to expire. However small
hail and gusty winds are still possible with this thunderstorm.
LAT...LON 4109 8028 4085 8012 4076 8045 4090 8052
4098 8052
TIME...MOT...LOC 2145Z 243DEG 36KT 4096 8025
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:52 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 18, 2:52 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 252 PM EDT Thu May 18 2017 .SYNOPSIS... An approaching front will provide scattered showers and thunderstorms through tonight. The front lingers near the Mason-Dixon line Friday, with slightly cooler air behind it. More rain chances arrive this weekend. && .NEAR TERM /THROUGH FRIDAY/... The cap held steady into the early afternoon hours, but it now appears to be breaking as some cells start to fire just southwest of Zanesville. The hi-res models are not too excited about potential development this afternoon, and think that most convection will remain fairly disorganized as the best synoptic support remains well off to the north. Will keep high chance PoPs in the forecast for the afternoon/evening as a result. Areas north of Pittsburgh still figure to have the best chance of seeing a few isolated strong to severe thunderstorms, as this area is scraped by the best deep level shear. Cannot rule out gusty winds or hail with other storms though given ample CAPE and marginally sufficient mid-level flow. Kept chance PoPs going through much of the night as the frontal boundary sinks into the CWA, but coverage along it will be decreasing with the loss of heating. Expect the front to be not too far south of Pittsburgh by 12Z, with a few isolated showers continuing. Much-above normal low temperatures will again be seen. There is still some question as to if/when the boundary finally clears the southern CWA border on Friday. Minor waves and/or convective clusters could cause the front to waver, and thus have maintained some low PoPs near/south of the Mason-Dixon line through the day. A slightly cooler and drier air mass will push in behind the boundary, although temperatures will remain above normal for the most part. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... Zonal mid-level flow at the start of this period will transition to ridging by Sunday, thanks to a lifting trough over the Plains. After a mostly quiet and cooler Friday night on the edge of high pressure, moisture will once again build from the southwest with time. This will lead to a slow rise in shower and thunderstorm chances through Saturday and Saturday night, although coverage will remain fairly limited as the ridge axis passes. More widespread rain is anticipated by Sunday ahead of an advancing frontal boundary. Temperatures will remain above normal, although rises will be tempered by increasing clouds and precipitation. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Rain continues into Sunday night, with chances decreasing late Sunday night/Monday morning with the passage of the front. This will knock temperatures back to near or even a bit below climatology. Fairly broad troughing sets up thereafter, with a couple of shortwaves providing precipitation chances Tuesday through Thursday. Will keep values in the chance category given model timing variations. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR is expected with gusty winds diminishing by early evening. Isolated storms will be possible east of a line running roughly from ZZV to FKL...but chances are not high enough for inclusion in the TAF. .Outlook... Restrictions are possible again late Sat thru Mon with another front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 18, 3:14 AM EDT, 13 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 314 AM EDT Thu May 18 2017 MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021- 509>514-190715- Garrett-Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 314 AM EDT Thu May 18 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-190715- Mercer-Venango-Forest- 314 AM EDT Thu May 18 2017 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms this afternoon and evening. The main severe threat is damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057-058-PAZ013>016-020-022-WVZ001-190715- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Lawrence-Butler-Clarion-Beaver-Armstrong-Hancock- 314 AM EDT Thu May 18 2017 This Hazardous Weather Outlook is for east central Ohio, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Isolated strong to severe storms are possible this afternoon and evening. The main threat is damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. 15
In the hours before
Special weather statement, May 18, 3:32 PM EDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 332 PM EDT THU MAY 18 2017 OHZ049-050-059-PAZ029-WVZ002-003-182000- Jefferson-Harrison-Belmont-Washington-Brooke-Ohio- 332 PM EDT THU MAY 18 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT THE AREA... At 332 PM EDT, a strong thunderstorm was located near St. Clairsville, moving east at 30 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Wheeling... Weirton... Steubenville... Martins Ferry... St. Clairsville... Warwood... Wellsburg... West Liberty... Avella... Clearview... Mingo Junction... Follansbee... This includes Interstate 70 in Ohio between mile markers 210 and 222. LAT...LON 4040 8053 4015 8040 4002 8100 4019 8109 TIME...MOT...LOC 1932Z 249DEG 24KT 4014 8096 07
Special weather statement, May 18, 3:56 PM EDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 356 PM EDT THU MAY 18 2017 OHZ040-041-050-PAZ020-WVZ001-182030- Jefferson-Columbiana-Carroll-Beaver-Hancock- 356 PM EDT THU MAY 18 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT THE AREA... At 355 PM EDT, a strong thunderstorm was located near Wellsville, moving northeast at 35 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... East Liverpool... Wellsville... Calcutta... Ohioville... Midland... Chester... Industry... New Cumberland... Shippingport... Salineville... Newell... Irondale... LAT...LON 4048 8084 4062 8092 4081 8044 4054 8030 TIME...MOT...LOC 1955Z 246DEG 32KT 4057 8077 07
Local storm report, May 18, 4:03 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL STEUBENVILLE 40.37N 80.65W
05/18/2017 E1.00 INCH JEFFERSON OH TRAINED SPOTTER
&&
EVENT NUMBER PBZ1701482
CLLocal storm report, May 18, 4:57 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG STEUBENVILLE 40.37N 80.65W
05/18/2017 JEFFERSON OH 911 CALL CENTER
MULTIPLE TREES DOWN
&&
EVENT NUMBER PBZ1701483
RCCSpecial weather statement, May 18, 5:00 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
500 PM EDT THU MAY 18 2017
PAZ009-015-182130-
Forest-Clarion-
500 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHEASTERN CLARION AND FOREST COUNTIES...
At 500 PM EDT, a strong thunderstorm was located 8 miles southeast of
Tionesta, or 12 miles west of Marienville, moving northeast at 40
mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Marienville... Kellettville...
Leeper... Cook Forest State Park...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4144 7896 4144 7897 4145 7898 4145 7906
4142 7907 4142 7909 4139 7909 4130 7936
4145 7947 4163 7912 4162 7895
TIME...MOT...LOC 2100Z 243DEG 36KT 4141 7935
07The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:40 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 50 min |
| May 18, 4:07 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 38 min |
| May 18, 5:00 PM EDT | Special Weather Statement | PBZ | Forest | 30 min |
| May 18, 5:11 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest | 19 min |
| May 18, 5:26 PM EDT | Special Weather Statement | PBZ | Forest | 34 min |
| May 18, 5:52 PM EDT | Special Weather Statement | PBZ | Lawrence | 23 min |
| May 18, 3:44 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Monroe, Noble | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.